Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 318, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 31, 2002, 7:38 PM EDT for Johnson County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2002, 7:38 PM EDT (23:38 UTC)
- Expired
- Jul 31, 2002, 8:10 PM EDT
- In force
- 32 min
- Issued by
- NWS Atlanta, GA
- Area
- Whole counties
County Johnson County, GA
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
637 WUUS52 KFFC 312338 SVRATL GAC167-010010- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 737 PM EDT WED JUL 31 2002 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY IN EAST CENTRAL GEORGIA * UNTIL 810 PM EDT * AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF KITE...MOVING SOUTH AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...KITE. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR ELECTRICAL APPLIANCES. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:20 PM EDT, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 31, 3:20 PM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 320 PM EDT WED JUL 31 2002 AGAIN THIS AFTERNOON NOT MAKING MANY CHANGES TO THE CURRENT FORECAST TRENDS. RAIN CHANCES DONT LOOK AS PROMISING TONIGHT AND THURSDAY AS THEY PREVIOUSLY DID. FRONT COMING DOWN FROM THE NORTH DOESNT LOOK LIKE IT WILL MAKE IT INTO GEORGIA...WITH INDICATIONS THAT IT WILL STALL IN THE OHIO VALLEY AND DISSIPATE. HOWEVER...DRIER AIRMASS MOVES INTO NORTH GEORGIA THURSDAY AS UPPER RIDGE BUILDS EAST OUT OF THE PLAINS SUPPRESSING WEAK TROUGH SOUTH INTO FLORIDA. H5 RIDGE HOLDS THROUGH THE REST OF THE FORECAST...BUT ENOUGH RESIDUAL MOISTURE AND WEAKER SUBSIDENCE IN SOUTHERN PORTIONS OF THE FORECAST AREA SHOULD KEEP ISOLATED TO SCATTERED CONVECTION GOING THIS WEEKEND THERE. BY THE END OF THE WEEKEND THE WEAK UPPER TROUGH OVER FLORIDA BEGINS MOVING WEST ACROSS THE GULF OF MEXICO UNDER THE EASTERN U.S. RIDGE. BY EARLY TO MID WEEK THIS ALLOWS RICHER MOISTURE TO MOVE UP ACROSS THE AREA...AND WITH GEORGIA UNDER A WEAKER PORTION OF THE RIDGE...SCATTERED DIURNAL CONVECTION SHOULD RETURN STATEWIDE. TEMPERATURE REMAIN HOT THROUGH DAY 7. FCSTID = 20 ATL 71 92 69 92 / 30 30 20 10 AHN 71 92 68 92 / 30 30 20 10 GVL 70 90 67 91 / 30 30 10 10 RMG 71 92 68 92 / 30 30 10 00 CSG 73 93 73 94 / 20 40 30 20 MCN 72 93 72 93 / 20 40 30 20 .ATL... GA...NONE. MSS OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC. OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE AT FLUS42 KFFC.
In the hours before
Local storm report, Jul 31, 5:46 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
546 PM EDT WED JUL 31 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 3NW CUMMING GA WIND DAMAGE
07/31/02 FORSYTH NUMEROUS TREES BLOWN
DOWN. STORE ROOF BLOWN
OFF. CHICKEN HOUSES
DESTROYED. DAMAGE STARTED
AROUND 415 PM AND LASTED
UNTIL 445 PM. REPORTED BY
FORSYTH COUNTY EMA.The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 9:14 PM EDT | Severe Thunderstorm Warning | FFC | Floyd | 31 min |
| Jul 31, 2:37 PM EDT | Severe Thunderstorm Warning | FFC | Floyd | 23 min |
| Jul 31, 5:09 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb | 26 min |
| Jul 31, 5:25 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel | 35 min |
| Jul 31, 5:36 PM EDT | Severe Thunderstorm Warning | FFC | Newton | 29 min |
| Jul 31, 5:57 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel | 33 min |
| Jul 31, 6:34 PM EDT | Severe Thunderstorm Warning | FFC | Greene | 26 min |
| Jul 31, 6:37 PM EDT | Severe Thunderstorm Warning | FFC | Greene | 23 min |
| Jul 31, 6:54 PM EDT | Severe Thunderstorm Warning | FFC | Montgomery | 36 min |
| Jul 31, 7:01 PM EDT | Severe Thunderstorm Warning | FFC | Greene | 29 min |
| Jul 31, 7:13 PM EDT | Severe Thunderstorm Warning | FFC | Jefferson | 32 min |
| Jul 31, 7:19 PM EDT | Severe Thunderstorm Warning | FFC | Hancock | 26 min |
| Jul 31, 7:43 PM EDT | Severe Thunderstorm Warning | FFC | Monroe | 22 min |
| Jul 31, 7:55 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Crawford | 35 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.